Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Child has asthma, antibiotic resistant infection. Started clindamyacin. Safe medication?

DOCTOR OF THE MONTH - Feb 2013
Feb 2013
User rating for this question
Very Good
Answered by

Pediatrician
Practicing since : 2002
Answered : 3176 Questions
Question
My 1 year old has an antibiotic resistant infection and has just started Clindamyacin and everything I read says do not use with a history of asthma. His pediatric dr knows he has asthma and is on a steroid inhaler every day, takes Singular every night and has a nebulizer for wheezing. I'm worried why he is not supposed to take this? and if he should even take it?
Posted Thu, 2 May 2013 in Medicines and Side Effects
 
 
Answered by Dr. E Venkata Ramana 49 minutes later
Hi,

Thank you for your query on Healthcare Magic.

I can understand your concern regarding the use of clindamycin in the treatment of an antibiotic resistant infection in your child.

Asthma is not a contraindication to the use of clindamycin.

But while using this drug one should be careful and watch for any side effects and allergic reactions to the drug as children with asthma are more prone to develop allergic or hypersensitivity reactions because of their sensitivity to allergens.

As your Pediatrician knows about the child medical profile, nothing to worry and continue the drug as advised by him.

And continue his regular medication for asthma as they are prescribed and if you find any problem report to your Pediatrician.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Child has asthma, antibiotic resistant infection. Started clindamyacin. Safe medication? 11 minutes later
Since being on this medication his asthma has flared to the severe! He is now on flovent twice daily, albuterol liquid every 6 hours, duoneb every 4 sometimes needed every 2 for severe coughing/wheezing, liquid steroid, atrovent inhaler, and singular at night... seems like too much for a 1 year old. His pedi has dx him as a severe asthmatic. Can this be a reaction to the antibiotics?
 
 
Answered by Dr. E Venkata Ramana 25 minutes later
Hi,

Thank you for getting back.

Usually asthma is flared up by allergens like smoke, dust, pets, pollens, and cold air.

Flaring of asthma by a drug is not that much common and if you feel the severity of asthma is increased after starting clindamycin, you can discuss this issue with the Pediatrician.

The severity of asthma decides the drugs to be given to the child and the number of drugs will be increased or decreased depending on his severity of asthma and the effective control of asthma attacks.

Asthma is disease of small airways with a hypersensitivity to allergens leading to constriction of airways. It is caused by multiple factors in which genes, heredity, and the environment play the role. And it is not a reaction to the use of antibiotics.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor